Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 23, NWS Salt Lake City, UT

July 13, 2022Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 13, 2022, 5:48 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2022, 5:48 PM MDT (23:48 UTC)
Expired
Jul 13, 2022, 8:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 40 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1797 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WGUS55 KSLC 132348
FFWSLC
UTC025-053-140245-
/O.NEW.KSLC.FF.W.0023.220713T2348Z-220714T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
548 PM MDT Wed Jul 13 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Kane County in southern Utah...
  East Central Washington County in southwestern Utah...Specifically 
  for Zion National Park...

* Until 845 PM MDT.

* At 548 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain upper Zion Canyon and the Keyhole Slot Canyon areas. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams
           and slot canyons.

* Some locations that will experience flash flooding include...
  Zion National...specifically Keyhole Canyon, Clear Creek, Imlay 
  Canyon, Mystery Canyon, and upper Telephone Canyon. Additionally, 
  flows are expected to increase along the North Fork of the Virgin 
  River including the Narrows.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3718 11298 3732 11298 3732 11287 3718 11286

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
171 
WGUS75 KSLC 140122
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
722 PM MDT Wed Jul 13 2022

UTC025-053-140245-
/O.CON.KSLC.FF.W.0023.000000T0000Z-220714T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
722 PM MDT Wed Jul 13 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT THIS 
EVENING FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

At 722 PM MDT, Doppler radar indicated between .50-.75 inches of 
rain fell across  Keyhole Canyon, Clear Creek, and Imlay Canyon. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         and slot canyons.

Some locations that will experience flash flooding include...
  Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3718 11298 3732 11298 3732 11287 3718 11286

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
424 
WGUS75 KSLC 140241
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
841 PM MDT Wed Jul 13 2022

UTC025-053-140251-
/O.EXP.KSLC.FF.W.0023.000000T0000Z-220714T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
841 PM MDT Wed Jul 13 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM MDT THIS EVENING FOR 
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...
SPECIFICALLY FOR ZION NATIONAL PARK...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3718 11298 3732 11298 3732 11287 3718 11286

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 4:00 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 13, 4:00 PM MDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
400 PM MDT Wed Jul 13 2022

.SYNOPSIS...Showers and thunderstorms will continue to spread
northward today as moisture increases across area. This moisture
is expected to remain in place into the early part of next week,
bringing daily thunderstorm and flash flooding threats. Meanwhile,
excessive heat continues for northern Utah through at least
tomorrow with some lingering heat through early next week.

&&

.SHORT TERM (Through 12Z/06AM Friday)...A textbook monsoon surge
pattern for Utah is underway with as satellite imagery depicts a
high pressure cell aloft parked over the Four Corners region,
advecting in moisture from the southeast along with weak flow
aloft and an antecedent warm air mass. This afternoon, SPC
mesoanalysis shows 500-1000 J/Kg of MUCAPE, with a bit of a cap on
SBCAPE as of yet over Northern Utah though that should erode
soon. PWATs are just a tick below an inch for most of the area,
highest (a little over 1") in the southwest corner of the state
and lowest in the northwest corner (a little under 0.8"). The flow
direction is favoring convective initiation along the central
spine of mountains in Utah, moving northeastward. Additionally,
recent CAMs are fairly confident in an area of thunderstorms
moving off the higher terrain along the NV/UT border and
translating across the west deserts to the I-15 corridor and the
Wasatch Front this evening. Storms generally east of I-15 and
south of I-80 remain a flash flood threat, while storms elsewhere
are more of a gusty outflow winds threat. For info on the fire
weather implications of this thunderstorm threat, see the Fire
Weather section of this AFD. As is the case for us this time of
year, flash flooding is a threat for any slot canyons, recent burn
scars, and normally dry washes.

As was the case yesterday, expect isolated lingering convective
activity into the overnight hours, bringing continued cloud cover,
limiting overnight decoupling, and promoting another warm night.
KSLC has only had ~5 nights in its climate record with an
overnight low of 80 or higher; the current forecast is 80.
Speaking of heat, the HeatRisk tool shows elevated risks of heat
illness lingering into tomorrow over northern Utah where the
current forecast highs and particularly the lows are abnormal for
many consecutive days. A slight moderation in daytime highs is
expected for the latter portion of this week, partially related to
increased afternoon cloud cover and precip chances, but still
remaining elevated. Will allow the next few shifts to reassess if
we want to continue heat headlines in the form of a long-lasting
advisory. Another record we may approach is the consecutive days
of 100+ for SLC; our current forecast combined with yesterday's
observed high would easily move into the top 10.

Tomorrow looks to be a near carbon copy of today, with a slight
overall uptick in available moisture yet again. One difference is a
better chance of wetting storms for far northern and western Utah
and a slightly reduced  threat of microburst winds.

.LONG TERM (After 12Z/06AM Friday)...The extended forecast period
is expected to be an active pattern of weather with monsoonal like
conditions returning and statewide hot temperatures remaining. An
upper level ridge pattern over the 4 corners area will keep
temperatures across the CWA consistently hot with many areas seeing
100F+ through the entire extended. The ridging pattern aloft also
will help transport a sufficient amount of moisture to the CWA that
will fuel shower and thunderstorm initiation/development. A NW
Pacific trough feature is expected to develop over the extended as
well that could bring a flattened pattern to the ridge, bringing
drier air back to the CWA but there remains uncertainty in the
timing and development of this feature.

Warm temperatures will persist over the CWA through the extended
that could meet excessive heat risk thresholds as forecasted
afternoon highs span from 98-104F for northern valleys and 100-112F
for southern UT while overnight temperatures only fall into the 70s
and low 80s. The moisture being lofted into the CWA could change
these forecasted temps slightly as enough cloud cover could keep
afternoon temperatures cooler from lack of daytime heating but also
keep overnight temperatures warmer from lack of surface cooling.
Anyone with any heat related health issues should continue to
monitor conditions.

Sufficient moisture brought from down south will pool over the CWA
and some guidance is forecasting PWAT values that are 100-200% of
the climatological norm which when combined with proper forcing from
S/SW flow will keep the potential for daily convection to develop
over the CWA. Model guidance currently is pointing towards Friday,
Saturday and Sunday as the most active days as the potential for a
flattened ridge and dry air returning will lessen chances for the
start of the next work week. The best chance for precipitation is
primarily for areas in central/southern UT that are east of I-15
that will get additional forcing from high terrain areas. Strong
S/SW flow will help bring some of this moisture northward leaving
chances for areas in and around the Wasatch/Uinta Mountains to spark
up storms as well. With expected continuous days of precipitation
that will have relatively slow storm motion and potentially moderate
rainfall rates, there will be high potential for flash flooding
situations in many popular slot canyons, national/state parks and
any areas with recent burn scars.

&&

.AVIATION...KSLC...A risk for evening thunderstorms will persist
through approximately 07Z though CIG are expected to be high based.
Any thunderstorms that pass on station have the potential to reduce
visibility temporarily. Meanwhile, southerly wind gusts are forecast
to peak between 02 and 05Z before improving through the overnight
hours. Tomorrow is expected to bring another round of increasing
southerly winds by mid-morning with winds forecast to switch out of
the northwest in the early afternoon. VFR conditions are anticipated
tomorrow.

.REST OF UTAH AND SOUTHWEST WYOMING...A risk for thunderstorms will
continue into the early evening hours before improving overnight.
CIGs are expected to be high based but VIS may temporarily decrease
conditions to MVFR or IFR status on station. Look for diurnally
driven winds otherwise through tomorrow.

&&

.FIRE WEATHER...

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until midnight MDT tonight for UTZ478-492.

     Heat Advisory until midnight MDT Thursday night for UTZ106.

     Excessive Heat Warning until midnight MDT Thursday night for
     UTZ101>105.

WY...None.
&&

Van Cleave/Selbig/NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Jul 13, 4:30 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
430 PM MDT WED JUL 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND GST     10 S LAKESIDE           41.06N 112.89W
07/13/2022  M63 MPH          BOX ELDER          UT   MESONET

            LAKESIDE MOUNTAIN MESONET STATION MEASURED SUSTAINED WIND
            OF 48 MPH WITH GUST TO 63 MPH.

&&

CHURCH
Local storm report, Jul 13, 4:34 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
434 PM MDT WED JUL 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     FLASH FLOOD      11 NW HUNTINGTON        39.42N 111.13W
07/13/2022                   EMERY              UT   EMERGENCY MNGR

            DEBRIS FLOW IN MILLFORK CANYON WITHIN THE TRAIL MOUNTAIN
            BURN SCAR, WITH FLASH FLOODING CONTINUING DOWN HUNTINGTON
            CREEK.

&&

CHURCH
Special weather statement, Jul 13, 4:40 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
440 PM MDT Wed Jul 13 2022

UTZ101-103-132330-
Eastern Box Elder County UT-Great Salt Lake Desert and Mountains UT-
440 PM MDT Wed Jul 13 2022

...A strong thunderstorm will impact portions of north central Box
Elder County through 530 PM MDT...

At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Juniper, or 18 miles west of Snowville, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Snowville and Curlew Junction.

This includes the following highways...
 Interstate 84 between mile markers 1 and 10.
 Utah Route 30 between mile markers 62 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4171 11317 4199 11324 4200 11322 4199 11255
TIME...MOT...LOC 2240Z 235DEG 35KT 4192 11306

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Webber
Local storm report, Jul 13, 4:42 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
442 PM MDT WED JUL 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     10 S LAKESIDE           41.06N 112.89W
07/13/2022  M91 MPH          BOX ELDER          UT   MESONET

            LAKESIDE MOUNTAIN MESONET STATION REPORTED 15 MINUTESS OF
            GREATER THAN 58 MPH WIND GUSTS, PEAKING AT SUSTAINED 69
            MPH WIND GUSTING TO 91 MPH AT 425PM.

&&

CHURCH
Local storm report, Jul 13, 5:00 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 PM MDT WED JUL 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     8 N LAKESIDE            41.33N 112.85W
07/13/2022  M75 MPH          BOX ELDER          UT   MESONET

            GUNNISON ISLAND MESONET STATION MEASURED A PEAK SUSTAINED
            WITH OF 66 MPH GUSTING TO 75 MPH. AT LEAST 15 MINUTES OF
            58 MPH OR HIGHER GUSTS.

&&

CHURCH
Special weather statement, Jul 13, 5:14 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
514 PM MDT Wed Jul 13 2022

UTZ101-103-104-108-110-132345-
Eastern Box Elder County UT-Wasatch Back UT-
Northern Wasatch Front UT-Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-
514 PM MDT Wed Jul 13 2022

...Strong thunderstorms will impact portions of central Weber...
southwestern Cache...east central Box Elder...Davis...west central
Morgan and northeastern Tooele Counties through 545 PM MDT...

At 513 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Bear River City to 8 miles west
of South Willard to near Great Salt Lake South of the Causeway.
Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ogden, Layton, Farmington, Brigham City, Tremonton, Hill Air Force
Base, Roy, Clearfield, Kaysville, Syracuse, Clinton, North Ogden,
South Ogden, Centerville, Washington Terrace, Riverdale, Hooper,
South Weber, Perry and Wellsville.

This includes the following highways...
 Interstate 15 between mile markers 322 and 381.
 Interstate 84 between mile markers 40 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4172 11208 4164 11206 4157 11194 4145 11193
      4139 11193 4134 11189 4130 11176 4112 11175
      4095 11188 4091 11243 4130 11227 4167 11233
      4180 11205
TIME...MOT...LOC 2313Z 241DEG 39KT 4164 11225 4134 11219 4107 11233

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Webber

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:50 AM MDTRed Flag WarningSLCBox Elder, Davis, Juab, Millard, Salt Lake, Sanpete and 2 more12 hr
Jul 13, 1:14 PM MDTFlash Flood Warning Considerable damage threatSLCEmery3 hr
Jul 13, 1:40 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Jul 13, 1:48 PM MDTSpecial Weather StatementSLCPiute42 min
Jul 13, 2:20 PM MDTSpecial Weather StatementSLCTooele40 min
Jul 13, 2:40 PM MDTSpecial Weather StatementSLC50 min
Jul 13, 3:15 PM MDTSpecial Weather StatementSLCSalt Lake45 min
Jul 13, 3:48 PM MDTSpecial Weather StatementSLCBox Elder57 min
Jul 13, 3:55 PM MDTSevere Thunderstorm WarningSLCBox Elder, Tooele35 min
Jul 13, 4:00 PM MDTSpecial Weather StatementSLCDuchesne45 min
Jul 13, 4:24 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Tooele, Weber51 min
Jul 13, 4:40 PM MDTSpecial Weather StatementSLCBox Elder50 min
Jul 13, 5:14 PM MDTSpecial Weather StatementSLCDavis, Weber31 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.